Alternate Names : Intoxication with Barbiturates, Barbiturate Overdose
What are the treatments for the condition?
After an acute barbiturate overdose, vomiting is induced using activated charcoal. Intravenous fluids are given, and the person may undergo a procedure called hemodialysis to remove some of the medicine from the bloodstream. With a large overdose, a person may need to be put on an artificial breathing machine temporarily. Death may also occur.
What are the side effects of the treatments?
During treatment of barbiturate intoxication:
pneumonia can develop if vomit is breathed in
certain invasive treatments can cause pain
some bleeding can occur where intravenous needles have been inserted into the skin
What happens after treatment for the condition?
Steps should be taken to prevent another overdose if it was accidental. If it was an intentional overdose, the person needs medical and mental health treatment to prevent it from happening again.
How is the condition monitored?
With an overdose of barbiturates, admission to the hospital is needed for close monitoring, possibly in the intensive care unit. The blood pressure may need to be maintained with the use of intravenous fluids and medications. A doctor or other healthcare provider should monitor those individuals at risk of taking a bartiturate overdose.